Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 29, 2016Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Jul 29, 2016, 4:35 PM EDT for Cattaraugus County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 4:35 PM EDT (20:35 UTC)
Expired
Jul 29, 2016, 5:00 PM EDT
In force
25 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 100 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS81 KBUF 292035
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
435 PM EDT FRI JUL 29 2016

NYZ020-292100-
CATTARAUGUS-
435 PM EDT FRI JUL 29 2016

...A THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL AFFECT SOUTHWESTERN
CATTARAUGUS COUNTY...

AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG INTERSTATE
86 BETWEEN RANDOLPH AND SALAMANCA, AND ALSO NEAR ALLEGANY STATE
PARK...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
ALLEGANY STATE PARK...ALLEGHENY RESERVOIR AND STEAMBURG. 

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 17 AND 19.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4200 7905 4213 7897 4213 7871 4200 7864
TIME...MOT...LOC 2033Z 272DEG 5KT 4210 7887 

$$

THOMAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:23 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 29, 3:23 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
323 PM EDT FRI JUL 29 2016

.SYNOPSIS...
A few showers will be possible across the Southern Tier this
afternoon before tapering off early this evening. Showers and
possibly a few thunderstorms will be possible again tomorrow across
the Southern Tier with more widespread activity expected on Sunday
as an area of low pressure crosses the region. The enhanced cloud
cover and persistent northerly flow will keep temperatures near
normal through the weekend before high pressure and increasingly hot
weather returns next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Broad anti-cyclonic northerly flow around an area of high pressure
centered over the Western Great Lakes is keeping much of the
forecast area dry and mild, at least compared to the very warm
temperatures we have been seeing of late. This northerly flow is
also keeping the limited convection we have seen this afternoon
confined mainly to the Southern Tier and Northern PA, closer to a
stalled frontal boundary over northern OH and PA. Expect any
remaining showers and isolated storms to remain confined to this
area before winding down around sundown.

Aside from a few lingering showers early this evening, it should be
a quiet night across the forecast area with mid-level clouds
increasing from the west later tonight as an upper level trough
approaches the Lower Great Lakes. Activity will once again be
confined primarily to the Southern Tier, closer to the frontal
boundary that will still remain stalled over PA.  Temperatures
through the period will run close to normal with lows in the upper
50s to mid 60s overnight and lower 80s Saturday, as a combination of
cooler northerly flow and cloud cover will combine to depress
readings as compared to recent values.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A broad mid level trough over the central Great Lakes on Saturday
night will move to the Lake Ontario basin and Saint Lawrence Valley
on Sunday night, then to northern New England by Monday evening.
This will be reflected at the surface as an ill-defined region of
low pressure along and north of the Ohio Valley, moving eastward
across Pennsylvania with the track of the upper trough. This system
will bring some beneficial rain over the weekend, although the slow
moving and diffuse nature of large scale ascent will make timing and
placement of more organized rainfall difficult.

The first half of Saturday night our region will be between waves,
with many areas becoming mainly dry. Scattered showers will linger
across the Southern Tier where deeper moisture and weak low/mid
level deformation will remain. Overnight lows will range from the
upper 50s across higher terrain to the lower to mid 60s for the rest
of the forecast area. Easterly breezes will reduce or remove any
warming influences of the lakes Saturday night.

Late Saturday night and Sunday the mid level trough will slowly
cross the region, with  better differential PVA supporting more
robust large scale ascent. There continue to be some minor
differences in the details of this evolution amongst various
operational models, particularly GFS and ECMWF, but enough
confidence is there in the overall pattern to support increasing
POPS into the likely range in most areas Sunday. Some limited
instability will develop by afternoon, supporting scattered
thunderstorms as well. This system has potential to bring some
beneficial rain to the region, although the heavier amounts are
likely to remain unevenly distributed and tied to areas of
convection. The clouds and showers will keep temperatures down, with
upper 70s or near 80 at lower elevations and mid 70s higher terrain.

Sunday night the mid level trough will meander slowly east into
eastern NY and western New England, while the surface low moves to
eastern PA and southeast NY. More organized showers and a few
scattered thunderstorms will focus on the eastern Lake Ontario
region overnight, with showers slowly tapering off from west to east
across the remainder of the area as better forcing and moisture
shift eastward.

The passage of the upper trough axis on Monday will bing about one
last chance for precip from this pattern, limited mostly to Northern
and Central New York. Skies will clear through the day from west to
east and north to south, as the upper trough exits the region to
the east. High temperatures will be in the middle 70s to the lower
80s with more comfortable and less humid conditions. High pressure
building in from the west will bring drying and clearing over the
entire region with overnight low temperatures in the upper 50s to
the middle 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper level ridging will build into the Great Lakes during this
period as the eastern Canadian trough breaks down, although that
appears likely to redevelop by the end of the period or just beyond.
Regardless, it does look like the large scale pattern is suggestive
of convective complexes developing within the northern periphery of
the growing heat/instability dome, which will be shifting
eastward with time. The growing ridge will more than likely keep
these complexes north of the region. Therefore, the region we
will have to wait until the ridge shifts far enough to the east to
allow a medium range consensus frontal boundary to approach by the
end of the period, for the next chance for rainfall.

Temperatures will steadily warm through the period as the ridge
builds and a southwesterly return flow becomes established.
Most high temperatures during the period should reach the mid to
upper 80s, with some potential for lower 90s if the warmer solutions
verify.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will persist through the next 24 hours. A few
disorganized showers and an isolated thunderstorm will be possible
across the Southern Tier this afternoon with activity tapering off
around sundown. Mid-level cigs will move in from the west later
tonight as an upper level trough approaches the region. This trough
will bring a chance of showers, with a few thunderstorms also
possible, to the forecast area on Saturday from 15Z onwards.
Activity should be mainly confined to the Southern Tier, in the
vicinity of a stalled frontal boundary.

Outlook...

Saturday Night through Monday...Mainly VFR with a chance of showers
and thunderstorms.
Tuesday and Wednesday...VFR.

&&

.MARINE...
Waves have diminished on the lakes this afternoon as northerly flow
has relaxed, allowing for the expiration of all marine headlines.
Persistent northeasterly flow will maintain a light to moderate chop
on the lakes this weekend, though waves should remain below advisory
levels as the pressure gradient will remain relatively weak as a
weak area of low pressure passes to the south of the lakes.
Otherwise, high pressure returns to the region next week, ensuring
generally tranquil conditions on the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...WCH
LONG TERM...TMA
AVIATION...WOOD
MARINE...WOOD
Hazardous weather outlook, Jul 29, 2:01 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
201 PM EDT FRI JUL 29 2016

NYZ001>008-010>014-019>021-085-301815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
201 PM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
201 PM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 29, 4:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
435 PM EDT FRI JUL 29 2016

NYZ020-292100-
CATTARAUGUS-
435 PM EDT FRI JUL 29 2016

...A THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL AFFECT SOUTHWESTERN
CATTARAUGUS COUNTY...

AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG INTERSTATE
86 BETWEEN RANDOLPH AND SALAMANCA, AND ALSO NEAR ALLEGANY STATE
PARK...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
ALLEGANY STATE PARK...ALLEGHENY RESERVOIR AND STEAMBURG.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 17 AND 19.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4200 7905 4213 7897 4213 7871 4200 7864
TIME...MOT...LOC 2033Z 272DEG 5KT 4210 7887

THOMAS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:52 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans, Wayne12 hr
Jul 29, 1:52 AM EDTSmall Craft AdvisoryBUF12 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.